Format

Send to

Choose Destination
See comment in PubMed Commons below
Surg Today. 2007;37(9):778-81. Epub 2007 Aug 27.

Skin necrosis after intravenous calcium chloride administration as a complication of parathyroidectomy for secondary hyperparathyroidism: report of four cases.

Author information

1
Department of General Surgery, Chang Gung Memorial Hospital, Chang Gung University College of Medicine, Chang Gung Memorial Hospital, 123 Ta Pei Road, Niao Sung Hsiang, Kaohsiung Hsien 88305, Taiwan.

Abstract

Intravenous (i.v.) calcium chloride is usually given to treat symptomatic hypocalcemia; however, the extravasation of calcium solution may cause soft tissue and skin necrosis. After parathyroidectomy and autotransplantation for secondary hyperparathyroidism associated with end-stage renal failure, i.v. calcium infusion is often necessary to treat severe postoperative hypocalcemia. We reviewed 371 patients who underwent parathyroidectomy for secondary hyperparathyroidism between January 2000 and June 2005, 96 of whom received i.v. calcium postoperatively for symptomatic hypocalcemia. We report the cases of three (3%) of our own patients and of one patient referred to our hospital, who suffered skin necrosis after i.v. calcium solution administration. These reports show that i.v. calcium should be administered into large veins, or via a central line, and diluted in an appropriate volume of solution. Moreover, the calcium solution infusion should be ceased if the patient complains of tenderness over the injection site. If skin necrosis develops, we suggest early debridement and a simple split thickness skin graft to repair the skin defect. We report our experience to remind surgeons of the danger of calcium chloride injection and to discuss ways of preventing and treating this complication.

PMID:
17713732
DOI:
10.1007/s00595-006-3426-z
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Springer
    Loading ...
    Support Center